Jump to content
CrazyBoards.org

Recommended Posts

Hello, it has been awhile!

Well, my old psychiatrist retired and I am now stuck with a new one. A tele-med provider. Without really letting me know if they read my chart (they even made mistakes when asking what meds I was on now) they prescribed me topamax to take alongside my usual anxiety med due to (duh) increase in anxiety. They said the added benefit would be that I would be able to lose weight as well, since my previous meds made me...ahem, chunky. And I told them I have body issues.

Here's the thing. I did a little research about the weight loss and all studies said that it was beneficial to those who were bulimic or over eaters. I have history, and deal with restrictive eating. Making my appetite less would be a very stupid move in my opinion. My other concern is that there is a side effect where your eyes can suffer permanent damage. Not likely of course, but it is noted. I have a degenerative eye problem and I feel that it would be risky to  take something that could make my eyesight worse. Of course there is the caveat that if I notice anything like that I can stop the med, but would my eyes regain the vision they "lost"?

I talked to a pharmacist today and they told me it would be very unlikely that I would have any visions problems other than blurriness and that most symptoms are dizziness, hard time focusing, etc the usual. They kind of glossed over the eating part too, saying to just talk to my provider. I have an appointment in a month, and with the Holidays coming up, I decided not to start taking the topamax so as not to ruin any festivities I hope to have with my family.

I guess I just needed to vent a bit because it doesn't seem like my new provider is listening to what I have to tell them...since they keep asking me things that are in my chart already! I miss my old psychiatrist a lot, and don't like this new tele-med set up. In any case, I would love to hear from others who have taken topamax for anxiety and how it worked for them. I know everyone is different, but I'd like to get some feedback nonetheless.

Poem

Link to comment
Share on other sites

Anticonvulsants (or mood stabilisers) are used for anxiety, among other conditions.
Lamotrigine is great for my anxiety.

Your signature says your current Rx includes Lamotrigine, which is also in this class, and Lithium. The latter may require adjustments more frequently than other meds.

Topamax and Lamotrigine have different mechanisms and, at least as the internet says - should not interact with each other, so it may be a good option overall.
However I'd suggest looking into the dosages of your current meds before adding new ones.

My 2 cents.

 

Edited by HydroCat
  • Like 1
Link to comment
Share on other sites

  • 2 weeks later...

I've seen Topamax and Lamictal taken together, but it would be largely duplicative. They're both glutamate reducing agents, but Lamictal just has some very mild serotonergic effect to go along with it. In my mind it doesn't make sense to be on both. I can only see that resulting in serious cognitive dysfunction in the long run. Especially with the lithium and clonazepam.

Link to comment
Share on other sites

  • 2 months later...

@browri

Sorry I haven't been on the forum for a bit, but I appreciate your response all the same! Very interesting info. Turns out I only took a few doses of Topamax in the end. My sleep was so erratic it was impossible to time it the way the Pdoc wanted. So it is now in my pill graveyard. (With Pdoc's knowledge of course.)

Poem

Link to comment
Share on other sites

19 hours ago, Poem said:

@browri

Sorry I haven't been on the forum for a bit, but I appreciate your response all the same! Very interesting info. Turns out I only took a few doses of Topamax in the end. My sleep was so erratic it was impossible to time it the way the Pdoc wanted. So it is now in my pill graveyard. (With Pdoc's knowledge of course.)

Poem

Are you happy with where you are now? Lithium+Lamictal is a solid combo for many people and should be sufficient, but as we all know, things are seldom perfect.

Link to comment
Share on other sites

@browri

Honestly, things are not going swimmingly. I have been having symptomatic breakthroughs (from disorder - which both lithium + lamictal are supposed to help control) since the end of last year to the present. Something needs to change, but I don't know what. Anxiety is almost always present. My current provider isn't doing anything. The only thing they did do was give me a new AP Rx which caused an allergic reaction! Needless to say, I'm moving on, and hopefully to someone who can fix the mess I'm in.

Poem

Link to comment
Share on other sites

@Iceberg

Tell me about it! I've seen over five providers already. And there's the constant re-explaining of everything. Ugh. What disturbed me about the anti psychotic thing was that my current provider didn't offer any other options or look for any for me, after I explained that I was allergic to the last one. To clarify, I have had other anti psychotics in the past, but the cons outdid the pros. I've tried Seroquel, Risperdal, Latuda, Zyprexa, Geodon, Haloperidol, Perphenazine, Saphris, Abilify, and God knows what else. 

Poem

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...